North Carolina, 2010

Damaging Winds in North Carolina, June 2, 2010

June 2, 2010 · NWS RNK · 3 events in 2 counties and zones

Increasing heat and humidity well in advance of an approaching cold front allowed for scattered thunderstorms to develop across northwest North Carolina. A few of these storms were strong enough to knock down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Increasing heat and humidity well in advance of an approaching cold front allowed for scattered thunderstorms to develop across northwest North Carolina. A few of these storms were strong enough to knock down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 2:28 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 2, 2:28 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED JUN 2 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL LINGER ACROSS THE AREA OVERNIGHT AHEAD OF
ANOTHER COLD FRONT APPROACHING FROM THE NORTHWEST BY THURSDAY
MORNING. THIS FRONT WILL MOVE THROUGH THE REGION FROM THE
NORTHWEST LATER THURSDAY NIGHT INTO EARLY FRIDAY BEFORE
DISSIPATING. ANOTHER MUCH STRONGER COLD FRONTAL PASSAGE WILL OCCUR
LATE IN THE WEEKEND RESULTING IN COOLER AND DRIER WEATHER FOR
EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 300 PM...KFCX 88D RADAR WAS SHOWING SOME SHOWERS AND STORMS
ACROSS THE SOUTHERN QUARTER OF THE AREA. MOST OF THESE WERE OVER THE
FOOTHILLS OF NORTH CAROLINA WITH OTHER ISOLATED CONVECTION OVER
PARTS OF SOUTHSIDE VIRGINIA AND NEIGHBORING SECTIONS OF NORTH
CENTRAL NORTH CAROLINA. THE CONVECTION IS IN ASSOCIATION WITH
DAYTIME HEATING...ABUNDANT MOISTURE AND THE PROXIMITY OF A WEAKENING
COLD FRONT OVER NORTH CAROLINA. WE ARE EXPECTING SIMILAR COVERAGE
TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON WITH A TREND
TOWARDS DECREASING COVERAGE TOWARD SUNSET.

OVERNIGHT...LOW LEVEL WINDS RETURN TO A MORE SOUTHERLY FETCH IN
ADVANCE OF AN APPROACHING COLD FRONT. WE SHOULD SEE A TREND TOWARD
INCREASING CLOUD COVER...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
REGION. WHILE WE ARE EXPECTING A REDEVELOPMENT OF RIVER AND MOUNTAIN
VALLEY FOG...THE TIMING OF THE ONSET SHOULD BE A LITTLE LATER AND
THE REDUCTION OF VISIBILITY IS NOT EXPECTED TO BE AS BAD ON AVERAGE
THANKS TO WINDS BEING SLIGHTLY STRONGER AND THE EXPECTED CLOUD
COVER. TOWARDS SUNRISE THURSDAY...THERE MAY BE SOME ISOLATED SHOWERS
IN SOUTHEAST WEST VIRGINIA IN ADVANCE OF THE APPROACHING FRONT. LOWS
TONIGHT WILL CONTINUE TO BE ON THE MILD AND HUMID SIDE. LOWS AROUND
60 TO THE MID 60S ARE EXPECTED IN THE MOUNTAINS WITH LOW TO MID 60S
EAST OF THE BLUE RIDGE.

FOR THURSDAY...THE MOISTURE FETCH CONTINUES TO INCREASE FROM THE
SOUTH IN ADVANCE OF THE COLD FRONT. SHOWERS AND STORMS ARE EXPECTED
TO DEVELOP THROUGH THE DAY FROM TWO DIRECTIONS. WE WILL HAVE
ACTIVITY APPROACH AND INCREASE IN COVERAGE ACROSS THE WEST THANKS TO
THE APPROACHING COLD FRONT. ALSO...WE WILL BE WATCHING THE SOUTHERN
HALF OF THE AREA FOR THE SAME REASONS WE ARE WATCHING IT TODAY. THE
DIFFERENCE WILL BE THE WEAKENED FRONT WILL HAVE MIGRATED FARTHER
NORTH CLOSER TO THE NC/VA BORDER. PRECIPITATION COVERAGE SIMILAR TO
WHAT IS PARALLEL TO AND SOUTH OF I-40 TODAY SHOULD BE OVER THE
SOUTHERN THIRD OF OUR REGION TOMORROW. THE LEAST COVERAGE OF SHOWERS
AND STORMS IS EXPECTED TO BE ALONG AND NORTH OF ROUTE 460 EAST OF
BEDFORD VA. HIGH TEMPERATURES TOMORROW WILL RANGE FROM THE LOW TO
MID 80S IN THE MOUNTAINS WITH MID 80S TO AROUND 90 EAST OF THE BLUE
RIDGE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
RATHER FAST WESTERLY FLOW WILL CONTINUE THRU THE PERIOD WITH
SUBSEQUENT PIECES OF UPPER ENERGY ZIPPING THRU MAKING FOR BETTER
CHANCES OF SHRA/TSRA AT TIMES. INITIAL WEAK COLD FRONT/TROF
ASSOCIATED WITH ONE OF THESE FEATURES WILL BE ARRIVING FROM THE
OHIO VALLEY BY THU NIGHT PRECEDED BY A LEFTOVER LEE TROF OVER THE
EAST DURING THE EVENING. EXPECT MUCH OF THE COVERAGE WITH THE
BOUNDARY TO FADE ALONG THE WESTERN SLOPES EARLY THU NIGHT AND OVER
THE FAR EAST DURING THE EVENING. IF THE COMPLEX OF STORMS TO THE
WEST IS A BIT MORE ORGANIZED THEN COULD NEED HIGHER POPS OTRW
RUNNING WITH HIGHER CHANCES WESTERN ZONES AND IN A SWATH JUST EAST
OF THE BLUE RIDGE.

EXPECT BETTER COVERAGE FRIDAY AS WHATS LEFT OF THE BOUNDARY WASHES
OUT ACROSS THE MOUNTAINS WHILE HEATING INTERACTS WITH DEEP MOISTURE
AND LIGHT FLOW TO PRODUCE CLUSTERS/BANDS OF SLOW MOVING TSRA ESPCLY
BLUE RIDGE WEST. THINK ENOUGH POTENTIAL GIVEN DECENT INSTABILITY TO
ADD IN LOW LIKLEY POPS ACROSS THE SW...WITH MID TO HIGH CHANCE ELSW.
THINGS BECOME A BIT MORE UNCERTAIN AS SHRA FADES WITH THIS S/W
FRIDAY NIGHT AND NEXT PIECE OF FAST MOVING ENERGY WORKS TOWARD THE
AREA SAT/SAT NIGHT. PWATS REMAIN JUICY BUT TIMING OF UPSTREAM FOCUS
IFFY GIVEN DIFFERING MODEL SOLUTIONS AHEAD OF THE ACTUAL FRONT AND
DEEP WESTERLY FLOW PROGGED OFF RAOBS. LOOKS LIKE COULD BE A DYING
MCS WEST OF THE MOUNTAINS EARLY SAT THAT REFIRES LATER BUT EXACTLY
WHERE/IF QUITE UNCERTAIN. FOR NOW WILL GO WITH MORE SCATTERED NATURE
TSRA IN THE WAKE OF THE FRIDAY ACTION AND SEE WHAT LATER TRENDS
REVEAL FOR SAT COVERAGE. LOOKS LIKE SOME LINGERING SHRA/TSRA INTO
SAT EVENING AND THEN POSSIBLY OVER THE WEST LATE FOR ANOTHER
CONVECTIVE BAND OR MCS FEATURE JUST AHEAD OF THE UPSTREAM FRONT.

GIVEN FORECAST VERY WARM 85H TEMPS OF +17-19C AND WEST WIND...STAYED
CLOSER TO THE WARM SIDE OF MOS WITH LOWS IN THE MUGGY 60S AND HIGHS
80S MOUNTAINS TO LOW 90S SE THRU SAT PROVIDED AT LEAST PERIODS OF SUN.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ZONAL UPPER FLOW WILL TRANSITION TO A MORE AMPLIFIED 5H TROF ACROSS
THE EAST BY EARLY NEXT WEEK WITH NW FLOW ALOFT REMAINING IN PLACE
THRU THE END OF THE PERIOD. A RATHER STRONG COLD FRONT FOR EARLY
JUNE WILL PRECEDE THE DIGGING UPPER TROF ON SUNDAY FOLLOWED BY
COOLER AND LESS HUMID WEATHER MON/TUE AS HIGH PRES FROM THE NW
BRINGS IN AN AIRMASS CHANGE. MOISTURE LOOKS TO REMAIN QUITE DEEP
ON SUNDAY PER PWATS NEAR TWO INCHES ALTHO CONVECTIVE CHANCES
OUTSIDE THE FAR WEST APPEAR LIMITED SOMEWHAT BY UNIFORM WESTERLY
FLOW ALOFT. THIS COULD ALSO CAUSE THE ACTUAL FRONT TO JUMP INTO
THE EASTERN LEE TROF EARLIER ON SUNDAY SIMILAR TO HPC/EC SOLUTIONS
BUT WONT GO QUITE THAT FAST ATTM. THUS WILL CONTINUE DECENT CHANCE
POPS SUNDAY...WITH THE HIGHEST WEST GIVEN VERY STRONG INSTABILITY
OFF THE GFS DESPITE BEST DYNAMICS PASSING WELL NORTH. SOME OF THIS
COULD LINGER IN THE PIEDMONT ALONG THE BOUNDARY SUNDAY EVENING AND
FAR WEST WITH WESTERLY CONVERGENCE OTRW EXPECT POST FRONTAL DRYING
ALOFT TO TAPER SHRA AFTER MIDNIGHT IF NOT SOONER. BREEZY AND
COOLER BEHIND THE FRONT ON MONDAY WITH ONLY ISOLATED UPSLOPE -SHRA
AT BEST EXTREME NW SLOPES AND MOSTLY SUNNY ELSW. HIGH PRES BUILDS
OVERHEAD TUE AND THEN WEAKENS BY MID WEEK ALLOWING A MORE
SOUTHERLY COMPONENT TO DEVELOP. THIS COULD BRING BACK ISOLATED
TSRA CHANCES MAINLY SW WED AFTERNOON AND POSSIBLY THE WEST IF AN
IMPULSE/MCS IS ABLE TO DROP IN FROM THE NW. OTRW KEEPING IT DRY
FOR MON-WED WITH HIGH TEMPS COOLING FROM THE 80S/LOW 90S SUNDAY TO
70S MOUNTAINS...AND LOW/MID 80S EAST FOR MUCH OF EARLY NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MOST OF THE REGION WILL REMAIN VFR THROUGH ABOUT 03Z THIS EVENING.
WILL NEED TO WATCH FOR ISOLATED CONVECTION MAINLY NEAR THE NC/VA
BORDER AND NORTH ALONG THE CREST OF THE BLUE RIDGE TO NEAR KHLX.
CONVECTION IS EXPECTED TO WANE BETWEEN 23-01Z. EXPECTING
VALLEY/RIVER FOG TO DEVELOP AGAIN TONIGHT...BUT MID-HIGH LEVEL
CLOUD COVER IS EXPECTED TO ADVANCE ACROSS THE REGION. THIS SHOULD
HELP TO DELAY THE ONSET OF ANY MVFR FOG BY A FEW HOURS AS COMPARED
TO LAST NIGHT AND ALSO RESULT IN FEWER AREAS WITH IFR OR LOWER
VSBY RESTRICTIONS. A COLD FRONT WILL BE MOVING INTO WV OVERNIGHT.
ISOALTED CONVECTION IN ADVANCE OF THE FRONT WILL BE NEAR A KBLF-
KLWB LINE TOWARDS 10Z AND MORE LIKELY AT OR A LITTLE EAST OF THAT
LINE BY 15Z THURSDAY. FOR NOW...HAVE NOT INCLUDED MENTION OF ANY
SHRA/TSRA IN EITHER THE KBLF OR KLWB TAF BECAUSE OF THE ISOLATED NATURE.

SHRA/TSRA WITH LOCALIZED MVFR CIGS/VSBYS BECOME MORE NUMEROUS
THURSDAY INTO FRIDAY WITH THE PASSAGE OF A COLD FRONT.

WEATHER STAYS UNSETTLED WITH ANOTHER COLD FRONTAL PASSAGE ON
SUNDAY...AND HIT AND MISS SHRA/TSRA BEFORE IT ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS
Hazardous weather outlook, Jun 2, 4:25 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUN 2 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
525 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON
THURSDAY...SATURDAY...AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 12:58 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2 NW SCOTTSBURG         36.78N 78.81W
05/28/2010                   HALIFAX            VA   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF BETHEL ROAD AND JAMES
            D. HAGOOD HIGHWAY.

&&

PHYSELL
Local storm report, Jun 2, 12:59 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 N HITESBURG           36.66N 78.72W
05/28/2010                   HALIFAX            VA   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF AARONS CREEK ROAD AND
            BILL TUCK HIGHWAY.

&&

PHYSELL
Local storm report, Jun 2, 1:51 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      4 ENE PILOT             37.08N 80.31W
05/28/2010                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            FLASH FLOODING ALONG ROUTE 609 RESULTING IN ROAD CLOSURE.

&&

HYSELL
Special weather statement, Jun 2, 4:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT WED JUN 2 2010

NCZ004-022200-
STOKES NC-
501 PM EDT WED JUN 2 2010

...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
FRANCISCO...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR VADE MECUM AROUND 520 PM...LAWSONVILLE...AND
LAWSONVILLE AROUND 525 PM...CAPELLA AROUND 530 PM...HANGING ROCK
STATE PARK AROUND 540 PM...DANBURY AROUND 550 PM AND PRESTONVILLE
AROUND 555 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3643 8044 3655 8044 3655 8012 3634 8003
      3627 8033

RB

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
June 2, 4:10 PM EST
Where
Surry County, Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
36.480, -80.620

A tree was reported blown down on Highway 89. Damage amounts are estimated.

Thunderstorm Wind, Rockingham

When
June 2, 5:19 PM EST
Where
Rockingham County, 0.56 mi W of Ellisboro
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.330, -79.990

A tree was blown down near the intersection of goose road and ellisboro road. Damage amounts are estimated.

Thunderstorm Wind, Rockingham

When
June 2, 5:37 PM EST
Where
Rockingham County, 1.77 mi SW of Ellisboro
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Department of Highways
Coordinates
36.310, -80.000

A tree was blown down near the intersection of Shelton road and Ellisboro Road. Damage amounts are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238946, 238949, 238950.